Alert archive / Kansas / Special Weather Statements in 2014
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jul 21, 2014, 8:09 PM CDT for 4 counties in Kansas. It was in force for 96 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2014, 8:09 PM CDT (01:09 UTC)
- Expired
- Jul 21, 2014, 9:45 PM CDT
- In force
- 96 min
- Issued by
- NWS Dodge City, KS
Counties Grant County, KS, Haskell County, KS, Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 8:25 PM CDT | TSTM WND DMG | 8 Nw Moscow, KS | TREE LIMBS LARGER THAN 8-INCHES IN DIAMETER WERE SNAPPED OFF. MANY 2-INCHES AND LARGER LIMBS ALSO BLOWN DOWN. WIND GUST ESTIMATED AT 70 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
304
WWUS83 KDDC 220109
SPSDDC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT MON JUL 21 2014
KSZ062-063-074>076-084-085-220245-
FINNEY-GRANT-HASKELL-KEARNY-MORTON-STANTON-STEVENS-
809 PM CDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HASKELL...
NORTHWESTERN STEVENS...SOUTHEASTERN GRANT...SOUTHEASTERN KEARNY...
SOUTHEASTERN MORTON...SOUTHEASTERN STANTON AND SOUTHWESTERN FINNEY
COUNTIES...
AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
PLYMELL TO ELKHART...OR ALONG A LINE EXTENDING FROM PLYMELL TO
ELKHART...MOVING EAST AT 15 MPH. HEAVY RAIN WILL CAUSE PONDING OF
WATER ON ROADS AND MINOR STREET FLOODING IN URBAN AREAS.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3775 10108 3796 10109 3796 10067 3771 10066
3750 10093 3699 10156 3699 10203 3700 10205
3703 10205
TIME...MOT...LOC 0108Z 266DEG 13KT 3784 10095 3703 10195
$$
RUSSELLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 21, 6:43 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 21, 6:43 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 643 PM CDT Mon Jul 21 2014 ...Updated aviation section... .SHORT TERM...(This evening through Tuesday) ISSUED AT 116 PM CDT MON JUL 21 2014 High pressure aloft will remain centered over southern Colorado and northern New Mexico through the next 48 hours. This will ensure very hot surface temperatures will continue, with most of southwest Kansas rising into the triple digits today and Tuesday. At the same time, a lee side surface trough will be advancing into far western Kansas late this afternoon and evening. This trough will be the focus axis for some convection, and that trough could push some of those thunderstorms a bit farther east late this evening. There could be a slight chance for thunderstorms after midnight in our north and northeast zones, with the surface trough moving through central Kansas. In any case, I will not put very much QPF amounts with these storms. After the hot afternoon, the overnight temperatures will be elevated, and generally in the the lower to mid 70s tonight. Winds will be southwest early in the 15-20 MPH range, and then become more southerly as that surface trough advances farther east and reduce to the 10 to 12 MPH range. On Tuesday, the upper high pressure system will still be in control. However, at the surface, a weak cold front will drop south from the northern plains and essentially drop into that surface trough. This could trigger a few thunderstorms along and near the front/trough, across our north and western zones late in the afternoon. Maximum temperatures will likely occur prior to the front moving south, and thus even the Hays area will likely see 101F readings. Dew points will again be in the mid 50s in our west to the mid to upper 60s in our east, which only gives a max heat index of 103F, just shy of Heat Advisory criteria. This will need to be watched, and updated if needed. Winds on Tuesday should be south at 10 to 12 mph, but shifting to the east in our far eastern counties, on the other side of the trough. .LONG TERM...(Tuesday night through Monday) ISSUED AT 150 PM CDT MON JUL 21 2014 A shortwave trough riding over the top of the upper level ridge will progress from the northern plains today into the Great Lakes by Tuesday and then into the Middle Atlantic region by Wednesday. This will help push a cold front into central Kansas by Tuesday evening and northern Oklahoma by Wednesday morning. There is only a slight chance of thunderstorms Tuesday evening along a weak surface trough in far western Kansas and then along the cold front Tuesday night. Aside from some wind and small hail from these high based storms in the evening, high-end severe weather is not expected. It will be humid Wednesday behind the cold front, especially near the Oklahoma state line, but with no upper level support or surface convergence, thunderstorms are not expected. Temperatures should be several degrees cooler, with highs from 93F near interstate 70 to around 97F near the Oklahoma state line. By Thursday, a strong upper level system will move into the northwestern United States, with ridging extending from the Desert Southwest into western Kansas. With renewed lee troughing, high temperatures ought to warm back to the mid and high 90s, with possibly some readings near or over 100F. Little in the way of thunderstorm activity is expected. The next cold front is expected to pass through western Kansas by Saturday or Sunday as the upper level system over the northwestern United States passes over the upper level ridge into the Great Lakes, with the associated cold front moving through western Kansas. There is some disagreement from model to model and model run to model run with the strength of this cold front. Keep in mind that if the front is stronger, then high temperatures could drop lower than currently forecasted. Regardless of the solution, high temperatures ought to drop at least several degrees by Sunday. There will be small chances for thunderstorms as the front passes. A more significant cooldown is possible by mid next week as an even stronger upper level system moves over the ridge and amplifies over the upper Midwest and Great Lakes regions. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) ISSUED AT 638 PM CDT MON JUL 21 2014 scattered thunderstorms across far west-central and southwest Kansas are expected to slowly weaken and dissipate by late evening, but likely impacting GCK terminal sometime in the 0100 to 0230 UTC time frame before totally dissolving. It appears unlikely that convection will make it to the DDC terminal. Overnight, winds will stay out of the south at 12 to 16 knots with VFR sky conditions prevailing. South winds will continue Tuesday ahead of a slow moving boundary across northern Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 73 100 72 95 / 10 10 20 10 GCK 71 100 72 96 / 30 10 20 10 EHA 70 98 69 97 / 20 10 20 10 LBL 72 100 71 97 / 20 10 10 10 HYS 73 102 73 93 / 10 10 20 10 P28 74 101 75 97 / 10 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burke LONG TERM...Finch AVIATION...Umscheid
Hazardous weather outlook, Jul 21, 3:09 AM CDT, 17 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 309 AM CDT MON JUL 21 2014 KSZ030-031-043>046-061>066-074>081-084>090-220815- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 309 AM CDT MON JUL 21 2014 /209 AM MDT MON JUL 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES OF UP TO 105 DEGREES WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE FIRST ACROSS FAR WESTERN KANSAS LATE THIS AFTERNOON...SPREADING EAST THIS EVENING INTO THE EARLY OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDICES OF UP TO 105 DEGREES WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS TUESDAY AFTERNOONS. THE NEXT CHANCE OF THUNDERSTORMS WILL BE THIS WEEKEND. IT IS TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVIATION WILL NOT BE NEEDED TODAY OR TONIGHT && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jul 21, 7:00 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT MON JUL 21 2014
KSZ043-063-220045-
FINNEY-SCOTT-
700 PM CDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FINNEY AND SCOTT
COUNTIES...
AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MODOC TO 8 MILES
SOUTH OF MARIENTHAL...OR ALONG A LINE EXTENDING FROM MODOC TO 10
MILES SOUTHWEST OF MODOC...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3857 10069 3826 10069 3827 10111 3829 10114
3861 10114 3863 10113
TIME...MOT...LOC 0000Z 281DEG 10KT 3853 10104 3837 10120
RUSSELLLocal storm report, Jul 21, 7:17 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT MON JUL 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 16 NNW MANTER 37.75N 101.94W
07/21/2014 HAMILTON KS TRAINED SPOTTER
A CENTER PIVOT IRRIGATION WAS FLIPPED.
&&
UMSCHEIDSpecial weather statement, Jul 21, 7:24 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT MON JUL 21 2014
KSZ062-063-074>076-084-085-220115-
FINNEY-GRANT-HASKELL-KEARNY-MORTON-STANTON-STEVENS-
724 PM CDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...MORTON...NORTHERN
STEVENS...SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY...STANTON AND
WESTERN HASKELL COUNTIES...
AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
HOLCOMB TO ULYSSES TO 7 MILES SOUTHWEST OF RICHFIELD...MOVING EAST AT
20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3768 10203 3771 10151 3793 10121 3790 10066
3735 10110 3699 10200
TIME...MOT...LOC 0024Z 271DEG 18KT 3788 10103 3754 10131
3719 10184
RUSSELLSpecial weather statement, Jul 21, 7:55 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT MON JUL 21 2014
KSZ043-044-063-077-220145-
FINNEY-GRAY-LANE-SCOTT-
755 PM CDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCOTT...FINNEY...LANE AND
NORTHERN GRAY COUNTIES...
AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AMY TO 18 MILES
NORTHWEST OF KALVESTA TO 6 MILES NORTHEAST OF PLYMELL...MOVING EAST
AT 25 MPH.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 3863 10026 3775 10024 3775 10064 3803 10092
3814 10094 3863 10094
TIME...MOT...LOC 0055Z 275DEG 21KT 3844 10054 3816 10056
3789 10081
RUSSELLLocal storm report, Jul 21, 8:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT MON JUL 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL SHALLOW WATER 38.36N 100.91W
07/21/2014 E1.50 INCH SCOTT KS PUBLIC
0723 PM TSTM WND GST SHALLOW WATER 38.36N 100.91W
07/21/2014 E65.00 MPH SCOTT KS PUBLIC
THE REPORT WAS ESTIMATED 60 TO 70 MPH GUST.
&&
UMSCHEIDSpecial weather statement, Jul 21, 8:09 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT MON JUL 21 2014
KSZ062-063-074>076-084-085-220245-
FINNEY-GRANT-HASKELL-KEARNY-MORTON-STANTON-STEVENS-
809 PM CDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HASKELL...
NORTHWESTERN STEVENS...SOUTHEASTERN GRANT...SOUTHEASTERN KEARNY...
SOUTHEASTERN MORTON...SOUTHEASTERN STANTON AND SOUTHWESTERN FINNEY
COUNTIES...
AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
PLYMELL TO ELKHART...OR ALONG A LINE EXTENDING FROM PLYMELL TO
ELKHART...MOVING EAST AT 15 MPH. HEAVY RAIN WILL CAUSE PONDING OF
WATER ON ROADS AND MINOR STREET FLOODING IN URBAN AREAS.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3775 10108 3796 10109 3796 10067 3771 10066
3750 10093 3699 10156 3699 10203 3700 10205
3703 10205
TIME...MOT...LOC 0108Z 266DEG 13KT 3784 10095 3703 10195
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:00 PM CDT | Special Weather Statement | DDC | Scott | 45 min |
| Jul 21, 7:18 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 33 min |
| Jul 21, 7:24 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton | 51 min |
| Jul 21, 7:55 PM CDT | Special Weather Statement | DDC | Finney, Lane, Scott | 50 min |
| Jul 21, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Seward, Stevens | 30 min |
| Jul 22, 3:20 AM CDT | Heat Advisory | DDC | Barber, Comanche, Ellis, Pawnee, Pratt, Rush and 2 more | 17 hr |
Nearby
Special Weather Statements in Kansas, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.